How Severe Is Methadone Withdrawal?
Methadone is an opioid often used for the treatment of opioid addiction. It’s most commonly associated with helping those addicted to heroin to recover from addiction. Though it is in the same class of drugs as heroin, morphine, Percocet, and other opioids, methadone does not produce the same kind of intense high as these intoxicants, particularly in those who have already developed a high tolerance to opioids. It does, however, activate the same areas of the brain as drugs like heroin, therefore reducing or preventing cravings and withdrawal symptoms. People addicted to an opioid can be switched onto methadone and then gradually weaned off this medication until they don’t feel they need it anymore.
This is the ideal situation, to be closely supervised by an addiction specialist. However, as an opioid, methadone is still addictive and can still produce intense withdrawal symptoms, particularly if someone goes off a high dose of the drug all at once rather than tapering off. People may be especially vulnerable to this if they start taking methadone without having any tolerance to opioids.
This has become more of a problem recently as this medication is becoming more popular as a treatment for chronic pain. At the same time, this increased prescription of methadone has made it more available for illegal use. Unfortunately, this has also resulted in a rise in overdose deaths from this medication. According to the Centers for Disease Control and Prevention, methadone accounted for 31.4 percent of all opioid pain reliever deaths in 2010.
Methadone Withdrawal Symptoms
Methadone withdrawal tends to be less severe than withdrawal from more intense opioids like heroin or oxycodone. However, due to the fact that it stays in the system for significantly longer than other drugs, withdrawal from methadone tends to be prolonged, going beyond the typical timeline of a couple days to a week. This can make methadone withdrawal seem much more difficult and make relapse more tempting.
Symptoms of methadone withdrawal include:
- Head and body aches
- Mood swings
- Difficulty concentrating
- Abdominal cramps
- Suicidal ideation
Many people who have endured these symptoms describe them as the worst flu they’ve ever experienced, only the symptoms include emotional symptoms and cravings. It can be very difficult to deal with this for multiple weeks, and it can possibly become dangerous. Sweating, vomiting, and diarrhea can quickly lead to severe dehydration that can result in the need for hospitalization. Of course, suicidal thoughts and urges are always very serious.
Due to the fact that methadone withdrawal is so hard to endure, many people end up relapsing or trying to substitute other intoxicants, including alcohol, and end up with a different addiction.
This plus the dangers of prolonged withdrawal symptoms make it ill advised to try and stop taking methadone without the advice and supervision of a medical professional.
Addiction treatment centers have medications and programs available for those trying to get off drugs like methadone. Medically supervised detox allows people to stay in a hospital-like facility for the duration of the acute withdrawal symptoms. Clients can then be monitored for any dangerous symptoms and given any number of nonaddictive medications to manage the emotional and flu-like symptoms.